Journal of Applied Probability

Central limit theorems for a hypergeometric randomly reinforced urn

Irene Crimaldi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider a variant of the randomly reinforced urn where more balls can be simultaneously drawn out and balls of different colors can be simultaneously added. More precisely, at each time-step, the conditional distribution of the number of extracted balls of a certain color, given the past, is assumed to be hypergeometric. We prove some central limit theorems in the sense of stable convergence and of almost sure conditional convergence, which are stronger than convergence in distribution. The proven results provide asymptotic confidence intervals for the limit proportion, whose distribution is generally unknown. Moreover, we also consider the case of more urns subjected to some random common factors.

Article information

J. Appl. Probab., Volume 53, Number 3 (2016), 899-913.

First available in Project Euclid: 13 October 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems
Secondary: 60G57: Random measures 60B10: Convergence of probability measures 60G42: Martingales with discrete parameter

Central limit theorem Pòlya urn preferential attachment random process with reinforcement randomly reinforced urn stable convergence


Crimaldi, Irene. Central limit theorems for a hypergeometric randomly reinforced urn. J. Appl. Probab. 53 (2016), no. 3, 899--913.

Export citation


  • Aldous, D. J. and Eagleson, G. K. (1978). On mixing and stability of limit theorems. Ann. Prob. 6, 325–331.
  • Aletti, G., May, C. and Secchi, P. (2009). A central limit theorem, and related results, for a two-color randomly reinforced urn. Adv. Appl. Prob. 41, 829–844.
  • Aoudia, D. A. and Perron, F. (2012). A new randomized Pólya urn model. Appl. Math. 3, 2118–2122.
  • Arthur, W. B. (1989). Competing technologies, increasing returns, and lock-in by historical events. Econom. J. 99, 116–131.
  • Bai, Z.-D. and Hu, F. (2005). Asymptotics in randomized URN models. Ann. Appl. Prob. 15, 914–940.
  • Bai, Z. D., Hu, F. and Rosenberger, W. F. (2002). Asymptotic properties of adaptive designs for clinical trials with delayed response. Ann. Statist. 30, 122–139.
  • Banerjee, A., Burlina, P. and Alajaji, F. (1999). Image segmentation and labeling using the Pólya urn model. IEEE Trans. Image Process. 8, 1243–1253.
  • Bassetti, F., Crimaldi, I. and Leisen, F. (2010). Conditionally identically distributed species sampling sequences. Adv. Appl. Prob. 42, 433–459.
  • Beggs, A. W. (2005). On the convergence of reinforcement learning. J. Econom. Theory 122, 1–36.
  • Berti, P., Pratelli, L. and Rigo, P. (2004). Limit theorems for a class of identically distributed random variables. Ann. Prob. 32, 2029–2052.
  • Berti, P., Crimaldi, I., Pratelli, L. and Rigo, P. (2009). Rate of convergence of predictive distributions for dependent data. Bernoulli 15, 1351–1367.
  • Berti, P., Crimaldi, I., Pratelli, L. and Rigo, P. (2010). Central limit theorems for multicolor urns with dominated colors. Stoch. Process. Appl. 120, 1473–1491.
  • Berti, P., Crimaldi, I., Pratelli, L. and Rigo, P. (2011). A central limit theorem and its applications to multicolor randomly reinforced urns. J. Appl. Prob. 48, 527–546.
  • Berti, P., Crimaldi, I., Pratelli, L. and Rigo, P. (2015). Central limit theorems for an Indian buffet model with random weights. Ann. Appl. Prob. 25, 523–547.
  • Blackwell, D. and Dubins, L. (1962). Merging of opinions with increasing information. Ann. Math. Statist. 33, 882–886.
  • Boldi, P., Crimaldi, I. and Monti, C. (2016). A network model characterized by a latent attribute structure with competition. Inf. Sci. 354, 236–256.
  • Bose, A., Dasgupta, A. and Maulik, K. (2009). Multicolor urn models with reducible replacement matrices. Bernoulli 15, 279–295.
  • Caldarelli, G., Chessa, A., Crimaldi, I. and Pammolli, F. (2013). Weighted networks as randomly reinforced urn processes. Phys. Rev. E 87, 020106(R).
  • Chauvin, B., Pouyanne, N. and Sahnoun, R. (2011). Limit distributions for large Pólya urns. Ann. Appl. Prob. 21, 1–32.
  • Chen, M.-R. and Kuba, M. (2013). On generalized Pólya urn models. J. Appl. Prob. 50, 1169–1186.
  • Chen, M.-R. and Wei, C.-Z. (2005). A new urn model. J. Appl. Prob. 42, 964–976.
  • Collevecchio, A., Cotar, C. and LiCalzi, M. (2013). On a preferential attachment and generalized Pólya's urn model. Ann. Appl. Prob. 23, 1219–1253.
  • Crimaldi, I. (2009). An almost sure conditional convergence result and an application to a generalized Pólya urn. Internat. Math. Forum 4, 1139–1156.
  • Crimaldi, I. and Leisen, F. (2008). Asymptotic results for a generalized Pólya urn with `multi-updating' and applications to clinical trials. Commun. Statist. Theory Meth. 37, 2777–2794.
  • Crimaldi, I., Letta, G. and Pratelli, L. (2007). A strong form of stable convergence. In Séminaire de Probabilités XL (Lecture Notes Math. 1899), Springer, Berlin, pp. 203–225.
  • Crimaldi, I. \et (2016). Modeling networks with a growing feature-structure. Submitted.
  • Dasgupta, A. and Maulik, K. (2011). Strong laws for urn models with balanced replacement matrices. Electron. J. Prob. 16, 1723–1749.
  • Durham, S. D., Flournoy, N. and Li, W. (1998). A sequential design for maximizing the probability of a favourable response. Canad. J. Statist. 26, 479–495.
  • Eggenberger, F. and Pólya, G. (1923). Über die statistik verketteter vorgänge. Z. Angew. Math. Mech. 3, 279–289.
  • Erev, I. and Roth, A. E. (1998). Predicting how people play games: reinforcement learning in experimental games with unique, mixed strategy equilibria. Amer. Econom. Rev. 88, 848–881.
  • Feigin, P. D. (1985). Stable convergence of semimartingales. Stoch. Process. Appl. 19, 125–134.
  • Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and Its Application. Academic Press, New York.
  • Hopkins, E. and Posch, M. (2005). Attainability of boundary points under reinforcement learning. Games Econom. Behav. 53, 110–125.
  • Hu, F. and Rosenberger, W. F. (2006). The Theory of Response-Adaptive Randomization in Clinical Trials. John Wiley, Hoboken, NJ.
  • Jacod, J. and Mémin, J. (1981). Sur un type de convergence intermédiaire entre la convergence en loi et la convergence en probabilité. In Séminaire de Probabilités XV (Lecture Notes Math. 850), Springer, Berlin, pp. 529–546.
  • Janson, S. (2006). Limit theorems for triangular urn schemes. Prob. Theory Relat. Fields 134, 417–452.
  • Laruelle, S. and Pagès, G. (2013). Randomized urn models revisited using stochastic approximation. Ann. Appl. Prob. 23, 1409–1436.
  • Mahmoud, H. M. (2009). Pólya Urn Models. CRC, Boca Raton, FL.
  • Martin, C. F. and Ho, Y. C. (2002). Value of information in the Pólya urn process. Inf. Sci. 147, 65–90.
  • May, C. and Flournoy, N. (2009). Asymptotics in response-adaptive designs generated by a two-color, randomly reinforced urn. Ann. Statist. 37, 1058–1078.
  • Muliere, P., Paganoni, A. M. and Secchi, P. (2006). A randomly reinforced urn. J. Statist. Planning Inf. 136, 1853–1874.
  • Peccati, G. and Taqqu, M. S. (2008). Stable convergence of multiple Wiener–Itô integrals. J. Theoret. Prob. 21, 527–570.
  • Pemantle, R. (2007). A survey of random processes with reinforcement. Prob. Surveys 4, 1–79.
  • Pólya, G. (1930). Sur quelques points de la théorie des probabilités. Ann. Inst. H. Poincaré 1, 117–161.
  • Rényi, A. (1963). On stable sequences of events. Sankhyā A 25, 293–302.
  • Skyrms, B. and Pemantle, R. (2000). A dynamic model of social network formation. Proc. Nat. Acad. Sci. USA 97, 9340–9346.
  • Xue, J. (2006). A Pólya urn model of conformity. Working Paper 0614, Faculty of Economics, University of Cambridge.
  • Zhang, L.-X. (2014). A Gaussian process approximation for two-color randomly reinforced urns. Electron. J. Prob. 19, 86.
  • Zhang, L.-X., Hu, F. and Cheung, S. H. (2006). Asymptotic theorems of sequential estimation-adjusted urn models. Ann. Appl. Prob. 16, 340–369.
  • Zhang, L.-X., Hu, F., Cheung, S. H. and Chan, W. S. (2014). Asymptotic properties of multicolor randomly reinforced Pólya urns. Adv. Appl. Prob. 46, 585–602.